Kansas, 2010

Hail and Damaging Winds in Kansas, July 14, 2010

July 14, 2010 · NWS ICT · 9 events in 2 counties and zones

A warm an unstable airmass ahead of a cold front, led to the development of showers and thunderstorms across portions of Central Kansas on the evening of September 14th, 2010. This multicell line of storms produced large hail and damaging winds for areas across Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$361,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A warm an unstable airmass ahead of a cold front, led to the development of showers and thunderstorms across portions of Central Kansas on the evening of September 14th, 2010. This multicell line of storms produced large hail and damaging winds for areas across Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 5:42 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 14, 5:42 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT WED JUL 14 2010

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

FRONT WILL BE PUSHING THROUGH CENTRAL KS DURING THE NIGHT...WITH
AT LEAST OUTFLOW POTENTIALLY WORKING INTO SOUTH CENTRAL KS TOWARDS
DAYBREAK. CHANCES FOR STORMS WILL DWINDLE DURING THE NIGHT AS IT
MOVES SOUTH. CHANCES TOO LOW AT KCNU/KICT TO MENTION AT THIS
POINT. SUSPECT THERE WILL BE STORMS REDEVELOP ACROSS SOUTHERN
SECTIONS TOMORROW AFTERNOON...BUT TOO UNCERTAIN TO MENTION MORE
THAN CBS AT THIS TIME. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT WED JUL 14 2010/

DISCUSSION...

FORECAST CHALLENGE:
THE BIGGEST ISSUE FOR THIS FORECAST IS THE SHORT
TERM TIME FRAME DUE TO A TROUGH OVER THE SOUTHERN SASKATCHEWAN AND
MANITOBA BORDER. THERE IS AN ASSOCIATED COLD FRONT THAT STRETCHES
FROM MINNESOTA INTO CENTRAL NEBRASKA...NORTHWESTERN KANSAS AND
NORTHERN NEW MEXICO. THE CHALLENGE IS THE TIMING OF THIS FRONT AND
HOW IT WILL MOVE ACROSS THE AREA TONIGHT AND INTO THURSDAY.  MODELS
HAVE SLIGHT DISCREPANCIES BETWEEN THE EXACT TIMING AND POSITION OF
THE FRONT...BUT THERE IS AGREEMENT THAT IT WILL MOVE ACROSS THE
AREA. DIFFICULT TO KNOW HOW MUCH CLOUD COVER WILL MAINTAIN FOR
THURSDAY AND HOW THE RECOVERY WILL BE FOR TEMPS ALONG WITH PRECIP
CHANCES THROUGH THE DAY.

HOT AND HUMID AIR ACROSS KANSAS WITH CAPE VALUES AROUND 4-5000 J/KG
COULD CERTAINLY TRIGGER SEVERE THUNDERSTORMS THIS EVENING AND LATE
TONIGHT ALONG THE FRONT. FRONTAL CONVERGENCE LOOKS BEST IN NORTH AND
WESTERN KANSAS. SHEAR VALUES ARE MOST IMPRESSIVE ACROSS NEBRASKA.

THURSDAY:
MODELS RECENTLY HAVE COME INTO AGREEMENT WITH MOVING THE
FRONT THROUGH OUR ENTIRE CWA. THE MOVEMENT OF THE FRONT THAT IS
STRETCHING ACROSS THE NORTHERN PLAINS WILL CONTINUE TO MOVE THROUGH
KANSAS DURING THE DAY WHICH WILL BRING CHANCES OF SHOWERS AND
THUNDERSTORMS ALONG THE FRONT. HIGH TEMPERATURES IN THE MID 90S AND
ABUNDANT MOISTURE IN THE LOWER LEVELS ALONG WITH INSTABILITY AROUND
3000 J/KG DURING THE AFTERNOON. THIS ALL DEPENDS ON THE PASSAGE OF
THE FRONT. STRONGER SHEAR VALUES ARE LOCATED IN EXTREME NORTHERN
KANSAS...SO ONLY A FEW STRONG STORMS ARE EXPECTED. TEMPERATURES MAY
STRUGGLE TO CLIMB TO THE SAME VALUES AS TODAY BECAUSE OF THE CLOUD
COVER ESPECIALLY ACROSS NORTH CENTRAL KANSAS. HIGHS WILL ALSO BE
DEPENDENT ON THE RECOVERY AFTER POTENTIAL CONVECTION TONIGHT.
POSSIBLY FLIRTING WITH HEAT WATCH CRITERIA FOR THE DAY...HOWEVER IT
IS DEPENDENT ON THE PASSAGE OF THE FRONT. FOR NOW WILL CONTINUE THE
WATCH AND LET THE MIDNIGHT SHIFT MAKE ANY ADJUSTMENTS OR
CHANGES.

FRIDAY AND SATURDAY:
HOT DAYS ARE EXPECTED TO CONTINUE FOR THE WEEKEND AS A RIDGE WILL
BUILD BACK INTO THE AREA WHICH WILL KEEP WINDS FAIRLY
LIGHT...HOWEVER THE AIR MASS WILL BE DRIER THAN IT HAS BEEN THE PAST
FEW DAYS.

SUNDAY AND MONDAY:
THERE IS A TREND TO BRING A SHORTWAVE THROUGH ON SUNDAY INTO MONDAY
THAT MOVES ACROSS THE NORTHERN PLAINS...WHICH COULD TRACK A FRONTAL
BOUNDARY ACROSS EASTERN NEBRASKA AND INTO CENTRAL KANSAS. ECMWF IS
MORE PROGRESSIVE BRINGING IN CHANCES OF PRECIP FOR SUNDAY NIGHT AND
MOST OF MONDAY...BUT LATEST GFS SHOWS SLIGHT POTENTIAL FOR MONDAY
AFTERNOON. THESE DISCREPANCIES IN THE EXACT TIMING AND EXTENT OF ANY
PRECIP CHANCES WITH THE ASSOCIATED SHORTWAVE LED TO THE DECISION TO
KEEP THINGS DRY EVEN WITH HIGHER POPS BY SURROUNDING WFOS. THINK IT
WOULD BETTER TO SEE A GREATER PERSISTENCE IN THE PROGRESSION OF THE
WAVE WITH LATER MODEL RUNS BEFORE PUTTING IN POPS FOR SUNDAY EVENING
INTO MONDAY MORNING.

TUESDAY AND WEDNESDAY:
CONSISTENCY IN THE MODELS SHOW A RIDGE BUILDING BACK INTO THE AREA
WITH A FAIRLY ZONAL FLOW PATTERN. TEMPERATURES WILL REMAIN IN THE
MID TO UPPER 90S. LOOKS LIKE A GOOD SOUTH WESTERLY FLOW PATTERN FOR
THAT TIME FRAME.

VP

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORM CHANCES OVERNIGHT INTO THU AS A
COLD FRONT MOVES INTO THE AREA.

UPPER TROUGH CURRENTLY STRETCHES FROM SOUTHERN CANADA INTO THE
DAKOTAS WITH A COLD FRONT EXTENDING FROM SOUTHERN MN INTO NW KS.
STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ALONG THE
BOUNDARY OVER NW KS/SOUTH CENTRAL NE. THESE STORMS WILL SLOWLY PUSH
SOUTH THIS EVENING INTO THE OVERNIGHT HOURS. THESE STORMS SHOULD
START TO AFFECT LOCATIONS ALONG I-70 BETWEEN 0-3Z. WITH LIMITED
ELEVATED CAPPING FEEL STORMS WILL HAVE A DECENT CHANCE OF MAKING IT
INTO SOUTH CENTRAL KS AROUND SUNRISE. HOWEVER WITH LESS SURFACE
CONVERGENCE AND GETTING AWAY FROM UPPER SUPPORT...FEEL THAT THE
AREAL COVERAGE WILL DIMINISH AS THE CONVECTION PUSHES SOUTH.

WITH LIMITED CAPPING SHOWERS AND STORMS SHOULD LINGER AROUND MUCH OF
THE AREA ON THU. BUT ONCE AGAIN AREAL CONVERGE WILL BE LIMITED DUE
TO LACK OF SURFACE CONVERGENCE AND UPPER SUPPORT AND WILL THEREFORE
NOT HIT TOO HARD YET IN THE TAFS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  94  74  95 /  30  30  30  10
HUTCHINSON      75  93  73  95 /  40  30  30  10
NEWTON          76  93  73  94 /  40  30  30  10
ELDORADO        76  94  73  93 /  30  30  30  10
WINFIELD-KWLD   77  95  74  95 /  20  30  30  10
RUSSELL         70  90  71  96 /  50  40  20  10
GREAT BEND      71  91  71  96 /  50  30  20  10
SALINA          74  90  73  94 /  50  40  20  10
MCPHERSON       74  92  73  94 /  40  40  20  10
COFFEYVILLE     77  96  74  94 /  20  30  30  10
CHANUTE         76  94  74  93 /  20  30  30  10
IOLA            76  94  74  92 /  20  30  30  10
PARSONS-KPPF    77  95  74  93 /  20  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-
033-047>053-067>072-082-083-091>096-098>100.

EXCESSIVE HEAT WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR KSZ069>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 14, 3:26 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT WED JUL 14 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

OPPRESSIVE HEAT AND HUMIDITY WILL PERSIST IN THE EARLY EVENING
HOURS WITH HEAT INDICES RANGING FROM 105 TO NEAR 114
DEGREES. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
CENTRAL KANSAS THIS EVENING...AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
THE SEVERE THREAT SHOULD DECREASE BY MIDNIGHT...WITH SUB-SEVERE
THUNDERSTORMS POSSIBLY REACHING SOUTHERN KANSAS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT IS EXPECTED TO STALL ACROSS THE AREA ON
THURSDAY...WHICH WILL RESULT IN SCATTERED THUNDERSTORM CHANCES
LINGERING THROUGH THURSDAY NIGHT. STRONG TO MARGINALLY SEVERE
STORMS WILL BE POSSIBLE.

HEAT INDICES WILL EXCEED 100 DEGREES AGAIN ON THURSDAY AFTERNOON
ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS...AND MAY
APPROACH 110 DEGREES FOR COUNTIES ALONG THE OKLAHOMA BORDER. REFER
TO THE LATEST EXCESSIVE HEAT WATCH FOR DETAILS.

THE SUMMER-LIKE HEAT AND HUMIDITY WILL CONTINUE THROUGH EARLY
NEXT WEEK. AFTERNOON HEAT INDICES WILL RANGE FROM 100 TO 105
DEGREES AREA-WIDE THROUGH TUESDAY...WITH LOCALLY HIGHER VALUES
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE OVER CENTRAL KANSAS
THIS EVENING FROM ROUGHLY 7 PM UNTIL MIDNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Russell

When
July 14, 7:19 PM CST
Where
Russell County, 3.02 mi ESE of Paradise
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.100, -98.870

Thunderstorm Wind, Russell

When
July 14, 7:19 PM CST
Where
Russell County, 3.02 mi ESE of Paradise
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -98.870

A trained spotter reported the gust along with dime size hail.

Hail, Russell

When
July 14, 7:23 PM CST
Where
Russell County, Waldo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.120, -98.800

Hail, Russell

When
July 14, 7:31 PM CST
Where
Russell County, 7.01 mi NNE of Gorham
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.970, -98.960

Thunderstorm Wind, Russell

When
July 14, 7:31 PM CST
Where
Russell County, Waldo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.120, -98.800

County officials estimated winds of 60 to 65 mph.

Hail, Russell

When
July 14, 7:36 PM CST
Where
Russell County, 5.29 mi SSW of Waldo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -98.840

The hail was half inch to quarter size.

Thunderstorm Wind, Russell

When
July 14, 7:36 PM CST
Where
Russell County, 5.29 mi SSW of Waldo
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.050, -98.840

A trained spotter reported wind gusts of 60 to 70 mph with some broken tree limbs.

Thunderstorm Wind, Russell

When
July 14, 8:25 PM CST
Where
Russell County, 4.04 mi ESE of Gorham
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.866, -98.947

The emergency manager reported 60 to 70 mph winds.

Thunderstorm Wind, Barton

When
July 14, 9:10 PM CST to 9:15 PM CST
Where
Barton County, 3.95 mi WNW of Olmitz to 3.72 mi ENE of Olmitz
Measured
61 kt (70 mph) estimated gust
Property damage
$360,000
Reported by
Newspaper
Coordinates
38.537, -99.000

Damaging winds knocked down 23 power poles along Kansas Highway 4 just to the north of Olmitz and Bison. This knocked out power to six small towns in the area. Kansas Highway 4 was closed for a short time because of the damage and power remained out for almost 12 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252741, 252742, 252743, 252744, 252745, 252747, 252748, 252749, 252751.